hair regrowth product

Gastrointestinal Problems

Breast cancer patients are likely to experience a variety of GI side effects as a result of chemotherapy, radiation or hormone therapy. Chemotherapy is most commonly associated with significant GI side effects, and severity is affected by dosage, type of drugs used, individual patient sensitivity and duration of treatment. GI side effects can begin in the mouth affect any part of the GI system.

The American Cancer Society recommends that all patients keep a journal or log of all side effects that includes information about the date, symptoms, triggers, and medications used. This log can then be used by the treatment team to potentially prevent some of the side effects that the patient is experiencing.1

Mouth

Chemotherapy can cause problems in the mouth, including pain, redness of the tongue and gums, and even canker sores or aphthous ulcers.2 Canker sores are typically triggered by stress, including mechanical trauma in the mouth itself, physical or emotional stress and even certain types of foods you eat or chemicals that you are exposed to. These sores can be quite painful, especially if they are large and multiple, lead to difficulty eating and enjoying food.

The journal or log that you keep concerning your symptoms is especially important if you believe there may be a certain type of food or even toothpaste that triggers them. Common causes are citrus, rapid weight loss, immune system reactions, sodium lauryl sulfate (SLS) in toothpaste, cuts in your mouth from “sharp-edged” foods, and brushing your gums to hard. One of the first signs that a sore may be developing is pain in the lymph nodes under the jaw or a slightly sore area on your gums, tongue or the inside of your cheek. If nothing is done at this point, it will develop into a much larger and much more painful sore over a few days.

These cannot be entirely prevented, but they can be alleviated. If you have a sore that is keeping you from eating, you may want to try liquid meal replacements until the sores are under control. There are corticosteroid pastes that can be applied to the area at the first sign of a sore developing that will drastically reduce their severity and duration. There are also over-the-counter analgesic ointments and other treatments that are available. The best method, if you have determined what triggers them, is avoidance of these triggers. It is best to avoid alcohol, tobacco products, acidic foods, hot foods and spicy foods when canker sores are present, as they can cause pain upon contact and delay healing.

Appetite Changes

Breast cancer treatments can cause appetite changes, as people may have nausea and vomiting, taste bud dysfunction causing food to taste differently, lack of smell which causes a lack of taste, and decreased interest in food during chemotherapy treatment. It is important to continue eating at least something, even if you are not hungry, to avoid malnutrition and significant weight loss during treatment.

To help manage weight and prevent excessive weight loss, it is important to eat foods that are high in nutritional value, keep an exercise program, eat small frequent meals, and allow yourself to snack on foods that you desire.

Some women may gain weight during chemotherapy as a result of “stress-eating”. The American Cancer Society reports that the average weight gain is about seven pounds and is typically not a problem for patients to lose after treatment is over.3 Discuss any significant changes in your weight with your treatment team for more advice from the professionals.

Nausea and Vomiting

Nausea and vomiting are some of the most commonly reported side effects of chemotherapy and radiation therapy in breast cancer patients. Some patients experience only minor queasiness and may not vomit at all. Some vomit only immediately or shortly after treatment while others have more chronic problems. Untreated nausea and vomiting can lead several problems including excessive weight loss, malnutrition, dehydration and delayed treatment.

Eating smaller, more frequent meals and avoiding spicy, greasy or fatty foods can help avoid nausea and vomiting in most. You may want to try and limit your food intake on the day of chemotherapy or eat bland foods such as dry toast or crackers. Make sure to take in plenty of fluids each day, especially between chemotherapy sessions in order to avoid dehydration. Medications may also prevent nausea and vomiting during treatment.3

Diarrhea and Constipation

Various medications, chemotherapy drug combinations, stress and anxiety can cause significant digestive disturbances during breast cancer treatment. This can include constipation, diarrhea or sometimes a combination of both.

Constipation is often caused by pain medications, specifically opiates, as well as decreased food intake from a reduced appetite. Increasing fiber in the diet by adding fresh fruits, vegetables, whole grains and even fiber supplements can help avoid constipation. Avoid laxatives unless prescribed by your doctor, as they can be addicting and overtime, you can have a decreased response to them. Fluid intake with water, fruit juice and even warm liquids such as herbal tea can naturally stimulate the digestive system and the colon to contract. There are medications that stimulate the digestive tract as well that your doctor may want to try as a last resort.

Diarrhea has a greater risk of causing dehydration and malnutrition. If you are experiencing significant diarrhea, you may want to try high fiber foods or bulking agents such as psyllium to absorb some of the water out of your stools. Avoid excessive sugar intake, especially sugar alcohols that are found in diet foods, “sugar-free” foods and diabetic foods, as these can cause osmotic diarrhea when sugar draws water into the stools.

Talk to your medical treatment team early about any GI issues you have, to prevent complications with your treatment and quality of life.

References

1 American Cancer Society. (2004). A Breast Cancer Journey: Your Personal Guidebook. Atlanta: American Cancer Society.

2 Raffa, R. B. (2009). Is a picture worth a thousand (forgotten) words?: neuroimaging evidence for the cognitive deficits in ‘chemo-fog’/’chemo-brain’. Journal of Clinical Pharmacy and Therapeutics , 1-9.

3 Billhult, A., Bergbom, I., & Stener-Victorin, E. (2007). Massage Relieves Nausea in Women with Breast Cancer Who Are Undergoing Chemotherapy. The Journal of Alternative and Complementary Medicine , 53-58.

4 Dang, C., Lin, N., Moy, B., et al. (2010). Dose-Dense Doxorubicin and Cyclophosphamide Followed by Weekly Paclitaxel With Trastuzumab and Lapatinib in HER2/neu–Overexpressed/Amplified Breast Cancer Is Not Feasible Because of Excessive Diarrhea . Journal of Clinical Oncology , 2982-2988.

This article was originally published on July 27,2012 and last revision and update of it was 9/2/2015.